Long QT syndrome is a heart rhythm condition characterized by rapid and uneven heartbeats that can cause fainting spells or seizures, according to Cleveland Clinic. In severe cases the condition can result in death.
Long QT syndrome occurs when defective ion channels in the heart cause a delay, or a long Q-T interval, in the time it takes for the heart's electrical system to recharge following a heartbeat, thereby increasing the risk of ventricular tachycardia, explains Cleveland Clinic. Long QT syndrome may be congenital or acquired. The cause of congenital long QT syndrome is a genetic abnormality of the ion channels in the heart that is generally inherited. Acquired long QT syndrome is caused by a certain medications. Those most at risk of long QT syndrome include children who are deaf at the time of birth, family members related by blood who have long QT syndrome and those taking medications that heighten the risk of long QT syndrome.